Hail, Garfield
- When
- June 12, 4:10 AM MST to 4:12 AM MST
- Where
- Garfield County, 1.77 mi E of Silt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.548, -107.637
Hail up to 1.0 inch in diameter was reported 1 mile east of Silt.
An area of severe thunderstorms developed over west central Colorado and tracked northward across northwest Colorado during the early morning hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
An area of severe thunderstorms developed over west central Colorado and tracked northward across northwest Colorado during the early morning hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 12, 3:02 AM MST, 1 hour 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 402 AM MDT SAT JUN 12 2010 .SHORT TERM...TONIGHT THROUGH SUNDAY... DEEP UPPER LEVEL LOW CONTINUES TO SETTLE IN OVER SOUTHERN NEVADA EARLY THIS MORNING. THIS IS BRINGING BROAD CYCLONIC FLOW OVER THE REGION WITH WESTERN COLORADO AND EASTERN UTAH BEING INFLUENCED BY STRONG DIFLUENCE ALOFT. DECENT MOISTURE IN PLACE WITH PRECIPITABLE WATER VALUES AROUND THREE QUARTERS OF AN INCH. THIS WILL RESULT IN EFFICIENT RAIN PRODUCERS WITH QPF AMOUNTS VARYING OVER A HALF INCH POSSIBLE BY EARLY SUNDAY. CLOUD COVER AND SHOWERS WILL CONTINUE TO KNOCK BACK TEMPS AND SHAVED ANOTHER 2 TO 3 DEGREES OF FCST MAX TEMPS TODAY...WITH 60S AND 70S COMMON FOR THE LOWER ELEVATIONS. FAR CRY FROM THE TRIPLE DIGIT HEAT WE WERE EXPERIENCING EARLIER IN THE WEEK. DUE TO THE CLOUD COVER AND COOLER TEMPS...POTENTIAL FOR STRONG TO SEVERE STORMS WILL BE INHIBITED. HOWEVER...ANY BREAKS IN THE CLOUD COVER WILL ALLOW FAIRLY QUICK HEATING TO OCCUR...SO STILL SOME POTENTIAL FOR STRONGER STORMS...WHICH WOULD BE CAPABLE OF PRODUCING GUSTY WINDS AND SMALL HAIL. CONVECTIVE ACTIVITY CONTINUES THROUGH AT LEAST MIDDAY SUNDAY AS THE UPPER LEVEL LOW SLOWLY FILLS AND LIFTS NORTHEAST ACROSS THE REGION. AS COLDER AIR FILTERS...EXPECT SNOW LEVELS TO DROP TO AROUND 10K BY SUNDAY MORNING...WITH POSSIBLY DOWN TO 9K OVER THE NORTHERN ZONES. WITH THE BULK OF ACCUMULATING SNOW ABOVE THE 10K LEVEL...WILL NOT BE ISSUING ANY WINTER HIGHLIGHTS...BUT SOMETHING FOR THOSE HEADED OUTDOORS TO BE AWARE OF. SHOWERS EXPECTED TO DECREASE BY SUNDAY NIGHT WITH DRIER CONDITIONS MOVING IN BY EARLY MONDAY. THIS WILL ALLOW SKIES TO CLEAR AND WILL RESULT IN MUCH COOLER CONDITIONS FOR EARLY MONDAY MORNING. SOME HIGH VALLEY FREEZES POSSIBLE AND WILL BE WATCHING THIS POTENTIAL CLOSELY OVER THE NEXT 24 HOURS. .LONG-TERM...MONDAY THROUGH SATURDAY... EARLY IN THE PERIOD...MODELS HAVE TRENDED JUST A LITTLE SLOWER WITH EACH RUN TO KEEP SOME TROUGHINESS LINGERING OVER THE FORECAST AREA ON MONDAY. THEREFORE SOME SHOWER ACTIVITY WILL CONTINUE THROUGHOUT MONDAY...ESPECIALLY OVER THE NORTH. THEN A FAST MOVING SHORTWAVE RIDGE PASSES OVER THE AREA MONDAY NIGHT AS THE NEXT LOW PRESSURE SYSTEM MOVES ONSHORE OVER THE PACIFIC NORTHWEST. STILL SOME UNCERTAINTY IN THE HANDLING OF THIS SYSTEM AS IT MOVES OVER THE WESTERN CONUS. THE MORE CONSISTENT ECMWF KEEPS MOST ENERGY TO OUR NORTH AS IT MOVES THE LOW TO THE EAST ON THURSDAY...KEEPING THE FORECAST AREA DRY. THE 12Z GFS IS MORE AMPLIFIED AND SLOWER...BUT WILL LEAVE THE DRY FORECAST FOR NOW. TEMPERATURE START OUT RATHER COOL...THEN REACH NEAR NORMAL VALUES ON TUESDAY. WE THEN WARM UP JUST A LITTLE MORE FOR THE REMAINDER OF THE PERIOD. && .AVIATION... WIDESPREAD SHOWERS AND THUNDERSTORMS WILL BLANKET MUCH OF WESTERN COLORADO AND EASTERN UTAH THROUGH EARLY SUNDAY. EXPECT WIDESPREAD MVFR CIGS TODAY AND TONIGHT...ESPECIALLY OVER THE MOUNTAINS WITH LOCAL IFR CONDS POSSIBLE NEAR THE STRONGER SHOWERS AND THUNDERSTORMS. && .HYDROLOGY... FLOWS CONTINUED TO GRADUALLY DECREASE ALONG MANY OF THE HEADWATER STREAMS AND CREEKS IN NORTH-CENTRAL COLORADO AND NORTHEASTERN UTAH. THE RETURN OF COOLER TEMPERATURES THIS WEEKEND COMBINED WITH THE DEPLETION OF SNOWPACK IN THE MOUNTAINS OF NORTHEASTERN UTAH AND NORTH-CENTRAL COLORADO WILL RESULT IN DECREASED FLOWS AND LOWERING RIVER LEVELS. HOWEVER...THE POTENTIAL FOR RAIN THIS WEEKEND IN THE COLORADO RIVER HEADWATERS REGION AND THE YAMPA RIVER HEADWATERS REGION IS BEING CLOSELY MONITORED. THE RIVER MODELS HAVE BEEN RERUN USING HIGHER PRECIPITATION AMOUNTS AND THE IMPACT ON THE FORECAST RIVER FLOWS APPEARS TO BE SMALL. RECREATIONALISTS SHOULD USE CAUTION WHEN BOATING AND RAFTING IN THE COLD...FAST FLOWING RIVER WATERS. LARGE QUANTITIES OF DEBRIS HAVE BEEN OBSERVED IN MANY RIVERS. ALSO...THE HIGH WATERS CAN QUICKLY ERODE RIVER BANKS MAKING THEM UNSTABLE TO WALK ON OR NEAR. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO....NONE. .UT....NONE. SHORT TERM.....JDC LONG TERM......EH AVIATION.......TGJT HYDROLOGY......BAL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT FRI JUN 11 2010 COZ001>014-017>023-UTZ022>025-027>029-121145- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 545 AM MDT FRI JUN 11 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY AND TONIGHT. THE STRONGEST STORMS WILL PRODUCE GUSTY WINDS TO 40 MPH...SMALL HAIL AND BRIEF HEAVY RAINFALL. MANY CREEKS...STREAMS AND RIVERS ACROSS WESTERN COLORADO AND NORTHEAST UTAH WILL CONTINUE TO RUN FAST AND HIGH...WITH SEVERAL RUNNING NEAR BANKFULL THROUGH TONIGHT. PLEASE VISIT THE NATIONAL WEATHER SERVICE GRAND JUNCTION WEBSITE AT WEATHER.GOV/GJT FOR THE LATEST WEATHER INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL BECOME LIKELY OVER MUCH OF THE AREA ON SATURDAY WITH THE CHANCE FOR THUNDERSTORMS CONTINUING THROUGH SUNDAY. DRIER CONDITIONS ARE EXPECTED FOR THE NEXT WORK WEEK. RIVERS ARE EXPECTED TO SLOWLY DECREASE BY THIS WEEKEND AS COOLER WEATHER MOVES INTO THE REGION...SLOWING THE MELTING OF THE HIGH MOUNTAIN SNOWPACK. .SPOTTER INFORMATION STATEMENT SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TGJT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 445 AM MDT SAT JUN 12 2010 COZ002-003-013-121130- CENTRAL YAMPA RIVER BASIN CO-FLATTOPS CO-ROAN AND TAVAPUTS PLATEAUS CO- 445 AM MDT SAT JUN 12 2010 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RIO BLANCO AND CENTRAL GARFIELD COUNTIES UNTIL 530 AM MDT... AT 442 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES NORTHWEST OF RIFLE...OR 35 MILES WEST OF GLENWOOD SPRINGS...MOVING NORTH AT 45 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MEEKER... RIO BLANCO... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. JDC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 446 AM MDT SAT JUN 12 2010 COZ002-003-007-009-013-121130- CENTRAL YAMPA RIVER BASIN CO-DEBEQUE TO SILT CORRIDOR CO-FLATTOPS CO-GRAND AND BATTLEMENT MESAS CO-ROAN AND TAVAPUTS PLATEAUS CO- 446 AM MDT SAT JUN 12 2010 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RIO BLANCO...NORTHEASTERN MESA AND CENTRAL GARFIELD COUNTIES UNTIL 530 AM MDT... AT 442 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES NORTHEAST OF COLLBRAN...OR 27 MILES SOUTHWEST OF GLENWOOD SPRINGS...MOVING NORTH AT 45 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... RIFLE... SILT... BUFORD... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. JDC
The Grand Junction radar (KGJX), 73 km away, was scanning. The volume nearest the first event began at 11:10 UTC.
4 hail. Local standard time, as filed.
Hail up to 1.0 inch in diameter was reported 1 mile east of Silt.
Hail up to 3/4 of an inch in diameter was reported in Hayden. Hail covered the ground for a couple of hours.
Hail up to 1.0 inch in diameter was reported in Rifle.
Hail up to 3/4 of an inch in diameter was reported about 6 miles northwest of New Castle.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254140, 254823, 254822, 254824.